MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD
Model Number 48445G-04
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during central processing, the sureform 45 stapler had an exposed blade.The sureform 45 green reload was returned with the sureform stapler 45 instrument.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) made multiple follow up attempts to obtain additional information.However, no further details have been received as of the date of this report.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer noting an exposed blade, an investigation was completed to determine the cause of this reported event.Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The sureform 45 green reload was analyzed and found to have the knife exposed within the knife track.The reload was found to have a firing failure based on log review and during in-house inspection.Additionally, the reloads was observed to be partially fired.The reload was found to have a lodged malformed staple stuck in the knife track near the exposed component.The staple was removed successfully.The reload was disassembled in-house and the cartridge appeared to be damaged within the knife track.The damages within the knife track were observed near the location of the exposed component.There was also some cartridge damage found stuck onto the leadscrew.Upon further visual inspection, the leadscrew was found to be damaged.The shavings of the leadscrew were observed within the knife track.The root cause of these failures is typically attributed mishandling/misuse.This rma will be transferred to engineering for further investigation since the leadscrew was unable to be removed for observation of the blade.Visual inspection of reload internal components shows damage to the leadscrew threads proximal to the shuttle final position.Metal shavings from the leadscrew are visible within the cartridge and intertwined with the cartridge material.Additionally, the inner surface of the cartridge exhibits skiving that appears to be caused by the front knife lug digging into the cartridge.The knife was found to be flipped backwards and the blade was found with the blade facing upwards and below the cartridge surface plane.Evidence suggests that the knife started to rotate backwards at some point during the beginning of the firing, causing the knife lug to dig into cartridge and shuttle to grind away leadscrew threads.Dsp logs show the firing failure occurred at a completion percentage of ~79%, which aligns with the progress the knife made down the reload before failing.Peak force recorded during the firing was just at the firing limit at 133.8 nm.The knife edge and tip were observed to be damaged, with indentations and deformation seen at multiple locations.Lodged staples and blade damage suggests the partial fire could be caused by firing across an obstruction, which could have caused the knife to flip backwards.The leadscrew damage may also have caused the fire torque to increase, contributing to the partial fire.Leadscrew damage is likely related to the firing failure, as it would contribute to fire torque increasing beyond max allowable limit.The cause of damage to the reload is likely related to mishandling/misuse.The complaint regarding an exposed blade was confirmed by failure analysis, which indicates that the device did contribute to the customer reported issue.Based on the information available at this time, this complaint is being classified as a reportable event due to the following conclusion: the staples were malformed.Malformed staples may contribute to an incomplete staple line.If not recognized during the procedure, medical intervention, including additional surgical procedures, may be required in the event that the staples are not formed as expected.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16560387
Report Number2955842-2023-11348
Device Sequence Number12118258
Product Code GDW
UDI-Device Identifier10886874112820
UDI-Public(01)10886874112820(10)M12220712
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48445G-04
Device Catalogue Number48445G
Device Lot NumberM12220712
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2023
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/17/2023
Initial Report FDA Received Date03/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/12/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown